Vomiting may occur as a result of an overdose with guaifenesin; however, the exact effects are unknown. Although an overdose is not expected to be serious, if guaifenesin is combined with other medications or alcohol, the results could be quite serious. This is why it is important to seek treatment right away, which may include IV fluids and monitoring the heart and lungs, among other things.
Can You Take Too Much Guaifenesin?Guaifenesin is a common expectorant, often used for treating chest congestion. The specific effects of an overdose with guaifenesin are largely unknown, but would likely vary, depending on a number of factors, including the guaifenesin dosage and whether it was taken with any other medications or substances.
Effects of a Guaifenesin OverdoseGuaifenesin is not an especially toxic medication. Thus, it is unlikely to cause bothersome or serious side effects at normal dosages. Higher dosages, as might be seen in the case of a guaifenesin overdose, might cause vomiting.
Keep in mind that guaifenesin cough syrups may contain alcohol and, therefore, may lead to alcohol poisoning in the case of a severe overdose. Guaifenesin is also frequently marketed in combination products that contain other medications that may be more likely to cause serious problems if taken in large doses.
Treatment OptionsTreatment for a guaifenesin overdose would likely involve supportive care. This consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options for people who take too much guaifenesin may include:
- Fluids through an intravenous line (IV), if needed
- Closely monitoring the heart and lungs
- Other treatments based on complications that occur.
It is important that you seek medical attention immediately if you believe that you or someone else may have overdosed on this medication.